Ask The Doctor > Questions & Answers > Irregular and heavy periods after Depo injections

Irregular and heavy periods after Depo injections

Patient: I was on the depo shot from ages 15-22. I never came on my cycle during this time. I am now 25 and, I cycle has been awkard since. I sometimes go without a cycle for week, even months. The longest would be 3months. When i finally would come back on it would last for about 3months and would be so heavy which affected my daily life. I have been hospitalized twice have fainted 3 times, seen 4 different doctors and nobody can give me any answers they just keep putting me on more birth control which i stopped. I wonted too know could this be caused by the depo shot ( wasn’t every sexually active before, during, and after)?

 

 

Doctor: Depo-Provera can change a woman’s periods when she starts receiving shots, though this should only last till the time th e shots are given.  There are other causes of menstrual irregularities, and you should have a pelvic exam, pelvic ultrasound, thyroid and hormonal studies to rule out possibilities of polycystic ovarian syndrome, imbalance of hormones due to stress and thyroid issues.

 

 

Comments / Follow Ups

Guest: It only started happening when I got the depo shot.

Guest: I’m 40 had depo injection 3wks ago and have bled heavily for last 12 I’ve tried getting a answer from this site but can’t view my reply. Reading your answer has been some help

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment